Make no mistake; heroin is one of the most dangerous drugs available today in the United States. Heroin comes from morphine, an element found in the sap of opium poppies. Then the sap is turned into a white or brown powder or a black, sticky substance (black tar heroin).

Heroin is also an illegal, highly addictive drug. It can be sniffed, snorted, smoked, or injected into a muscle or vein. It is often mixed (cut) with other drugs or substances such as sugar, baking soda, powdered milk or even poison.[1] In some cases, heroin is used with other drugs such as cocaine or alcohol.

If someone you know has become addicted to heroin, they’re probably not going to come right out and tell you. So that means you are going to have to figure it out for yourself and that means knowing the signs and symptoms of heroin use.

The top ten signs of heroin use are:

  1. Grogginess, drowsiness, nausea and vomiting
  2. Euphoria and feeling immense pleasure
  3. Shallow breathing
  4. Abscesses or scars on the arms (or other areas where heroin might be injected)
  5. Often seems confused or disoriented
  6. The individual has contracted Hepatitis B/C or HIV/AIDS
  7. Poor performance at work or school
  8. The individual has withdrawn from friends and family (and begun hanging out with a new, “sketchier” set of friends)
  9. He or she has asked to borrow from you (and has been secretive about the reasons why they need it) or has stolen from you.
  10. The individual has had run-ins with law enforcement – after never having encountered any before.

Lastly, drug paraphernalia is another sign of heroin use. These supplies used to inject heroin is often called an outfit or rig. A rig typically consists of a spoon or bottle cap to cook the drug, a syringe or needle to inject it and a tourniquet or towel to find a vein. Cotton and matches are often used as well.[2]

Heroin use is a very serious matter. Don’t overlook this drug use by passing it off as experimentation. Heroin overdose deaths have gone from less than 4,000 in 2002 to close to 20,000 in 2016. Overall, this is a 5.9 fold increase in fatalities.[3]

If a friend or family member exhibits one or more of the signs and symptoms above, it is possible that he or she may be using heroin. If this is the case, they need your help. Please call the number below to get in touch with one of our admissions coordinators. We are glad to answer your questions. We can even help you find out what forms of treatment are covered by insurance. If you don’t have insurance, that is not a problem either. We offer many flexible plans so you can get the information you need to make a decision regarding your loved one. Don’t wait another day. Get the professional care you—or your loved one—need(s) today.


[1] http://www.webmd.com/mental-health/addiction/tc/heroin-topic-overview#1 Heroin Topic Overview.

[2] http://www.webmd.com/mental-health/addiction/tc/heroin-topic-overview#2 Heroin Topic Overview

[3] https://www.drugabuse.gov/related-topics/trends-statistics/overdose-death-rates Overdose Death Rates